- Taking too many herbal supplements sent a woman to the emergency room, according to a new case study.
- The patient had a dangerously irregular heartbeat after taking high doses of CBD supplements and berberine.
- Doctors said they have seen a growing trend of health problems related to natural herbal supplements.
According to a new case report published on May 16 in Heart Rhythm Case Reports.
The patient was diagnosed with a life-threatening type of cardiac arrhythmia (irregular heartbeat), according to doctors at Geneva University Hospital in Switzerland who wrote the case report.
Four months before the incident, the patient had started taking hemp oil containing CBD and CBG, chemical compounds called cannabinoids derived from marijuana, but which do not have a psychoactive effect. There is some evidence that cannabinoids can help reduce anxiety and inflammation, and they are often marketed to relieve pain, improve mood, promote relaxation, and promote sleep.
The patient told doctors she took six times the recommended daily dose to manage work-related stress, according to the report.
She had also recently started taking berberine, an herbal supplement often used in Chinese and Ayurvedic medicine, sometimes sold as goldenseal or barberry. It is marketed for a variety of uses like
boosting metabolism, improving heart health, lowering cholesterol and warding off
. Some evidence suggests berberine may help people with diabetes control blood sugarr, and may help lower cholesterol, but more research is needed.
The patients’ symptoms resolved within five days of stopping the supplements, and she reported no further issues at a three-month follow-up appointment. As a result, doctors said it was highly likely that the supplements were the cause of the incident.
This case is just one example of a growing problem of people mistakenly believing that herbal supplements are harmless because they are natural, according to Dr. Elise Bakelants, lead author of the case report.
“More and more people are taking herbal supplements for their potential benefits. Yet their ‘natural’ character can be misleading, as these preparations can have serious adverse side effects alone or if combined with other supplements or medications,” Bakelants said in a press release.
Supplements are poorly regulatedwhich can make it difficult to know what you’re getting and at what doses, Dr. Victor Navarro, hepatologist (liver specialist) at Einstein Healthcare Network, previously told Insider.
The products are often highly concentrated and sometimes contain 50 times or more the amount you naturally ingest through herbs or food, he said.
As a result, combining supplements or taking too much carries a risk of liver damage and other toxic side effects, experts say.
Vitamin and herbal supplements can also have life-threatening interactions with certain prescription medications, reducing the effectiveness or absorption of antibiotics or antivirals or causing dangerous changes in blood pressure or clotting.
Experts say you should always tell a doctor what supplements you’re taking to avoid serious side effects.